Opioid-induced respiratory depression
Respiratory depression is the most severe and most dangerous side effect of opioid use and causes most of the fatal outcomes. But there are antidotes. It is of utmost importance to diagnose respiratory depression in a timely fashion.
The effects of plants containing opiates (better: “opioids”) has long been known to mankind. Modern medicine still makes use of opioids as potent analgesics – they are used against chronic severe pain and also, routinely, in anesthesia.
Natural opioids are gained from poppy, but there are also half-synthetic and fully synthetic opioids. Since 1970 it is known that the human body possesses at least three different types of opioid receptors, designated with the Greek letters delta, kappa and my. Those receptors exist in the central as well as the peripheral nervous system, in different densities and distributions, and explain the differential effects of opioids.
One of the main dangers of opioid application is respiratory depression, i.e. the slowing down of the physiological respiratory reflex up to its complete suppression. Respiratory depression is mediated by the my receptors in the respiratory center of the brainstem.
Even in healthy individuals, regular doses of opioids do influence the respiratory center, but not in a dangerous way. At higher doses (especially, but not exclusively, when given intravenously) the respiratory rate begins to decrease, expiration is delayed and the rhythm of breathing becomes irregular. Eventually, respiration can come to a complete halt.
In the course of recovering from respiratory depression an acute respiratory distress syndrome (ARDS) can occur. This is characterized by crackles, hypoxia and occasionally frothy sputum. The cause of ARDS in this situation remains unclear.
The main question here is to clarify whether or not opioid intoxication or another cause is present. There is a lot of medications and other substances that can cause coma, e.g. ethanol, clonidine or various sedatives. Sedatives, however, usually cause less respiratory depression than opioids. Diagnosis is especially difficult if opioids were ingested together with other relevant substances. An exact history is important. If the application of an opioid antagonist shows results, the opioid intoxication is proven. A blood sugar measurement should be obtained to exclude hypoglycemia which can be confused with opioid intoxication.
In the sign-in area, specialists can find a review article on incidence, reversal and prevention of opioid-induced respiratory depression at: https://pubs.asahq.org/anesthesiology/article/112/1/226/10219/Incidence-Reversal-and-Prevention-of-Opioid